The information below comes from the statement of deficiencies compiled by health inspectors and provided to AHCJ by the Centers for Medicare and Medicaid Services. It does not include the steps the hospital plans to take to fix the problem, known as a plan of correction. For that information, you should contact the hospital, your state health department or CMS. Accessing the document may require you to file a Freedom of Information Request. Information on doing so is available here.
|PALMS WEST HOSPITAL||13001 SOUTHERN BLVD LOXAHATCHEE, FL 33470||April 11, 2011|
|VIOLATION: ADMINISTRATION OF DRUGS||Tag No: A0405|
|**NOTE- TERMS IN BRACKETS HAVE BEEN EDITED TO PROTECT CONFIDENTIALITY**
Based on record review and interview the facility staff failed to notify the physician for a change in the condition of the patient and a change in the provision of a medication ordered by the physician for 1 of 3 (#3) patients. The findings included:
Review of the clinical record of patient #3 on 4/11/11 at 1 pm with the quality management and the acting chief nursing officer (CNO) revealed that the patient came to the facility on [DATE] with shortness of breath for the past 8 weeks, progressively worsening. The medical screening examination was conducted and the ER physician noted labored breathing and inability to breathe well lying down. The patient had an EKG with changes and mild labored breathing. The laboratory test for magnesium was 1.5 (norm is 1.6-2.4) and the cardiac enzymes were within normal limits. Liver function tests were abnormal. Cardiology and pulmonology were consulted. The patient was admitted to telemetry on oxygen. On admission the nursing assessment documented that the patient's skin was flushed. On 2/21/11 the physician ordered 3 grams of magnesium to be given in 200 cc of D5W by IV over 3 hours. Steroids and mild sedation were given for the breathing difficulties.
Interview on 4/11/11 at 12:30PM with the director of pharmacy revealed that the administration of magnesium can cause flushing of the skin. It is a side effect with a short term effect. The average dose of magnesium is 3 grams by IV and usually over 3 hours. Slowing down the IV will not create problems but the dosage and the time were determined by the manufacturer for the best absorption.
Interview on 4/11/11 at 12:30 pm with both the CNO and the director of pharmacy revealed that the manufacturer of the medication sends the medication in divided doses; 2 grams in 50 cc of D5W and 1 gram in 100 cc of D5W to follow. The IV for patent #3 was begun on 2/22/11 at 12:37 pm with the 2nd bag to follow. The IV was restarted part way through the IV doses because it was leaking. The IV was discontinued at 8:30 pm after the medication was given. Review of the nurse's notes on 2/22/11 confirmed that the patient was flushed with no itching when the IV was completed, and 5 hours later the flush appeared to be lessened. Review of the nurse's notes revealed that the patient had a flushed, ruddy appearance on 2/21/11 at 8 am, 2/21/11 at 8 pm, and on 2/22/11 at 8 am.
Interview on 4/11/11 at 12 noon with the risk manager revealed that a complaint was received on 3/9/11 from patient #3 regarding his care in the facility. The letter was sent to the CEO. The risk manager was asked to investigate the allegations and called the pharmacy to ask about the concentration of magnesium in an IV. The risk manager also spoke with the telemetry nurses. The IV ran over several hours and the patient got the entire dose. Several hours later the patient complained of a red face and high blood pressure. The patient ' s blood pressure was not elevated and there was no itching noted by the nurse. Review of the clinical record of patient #3 with the risk manager revealed that the patient had a flush to the skin when the medication was infusing and for hours thereafter. There was no evidence in the notes or anywhere in the record that the physician was called and notified that the patient was complaining or flushed. The nurse ' s notes did not contain notification to the physician of a possible medication reaction or slowing of the IV to accommodate the patient. There was no evidence in the notes of the IV coming out during the infusion and no information under IV monitoring.
Interview on 4/14/11 at 1:15 pm with the director of telemetry revealed that she had spoken to the nurse who administered the IV medication to patient #3. The nurse stated that the patient was flushed on admission, and with the IV medication the flush had not worsened. The nurse did slow down the IV for the patient but did not call the physician for a new IV flow order or to inform him regarding the patient ' s complaints or condition.